Delirium after Clonidine Withdrawal

Standard

Delirium is an acute confusional state that is considered hyperactive when patient becomes agitated and combative. One can be vulnerable to delirium upon admission to hospitals. This population particularly includes those who have history of Alcoholism,dementia and stroke.
On admission patient who have history of alcohol should be tested with ETOH level, degree and severity of memory loss and confusional state should be carefully assessed with dementia patients and those with h/o stroke for any residual deficit. Home medications should be listed and noted for each specific use. Patients with h/o alcoholism are prescribed benzodiazepines to control withdrawal symptoms, and stroke patients are on antihypertensive to control high blood pressure. Many stroke patients can be in danger of seizure due to the ischemic changes in the brain for this reason they are usually on anticonvulsants. Home medications are usually prescribed and continued on admission to the hospital. Physicians can make changes and modify dosages according to patients presentation and symptoms.
One reason why patient may go into delirious state can be due to abrupt withdrawal of his home medications and among them is CLONIDINE. (Ann Thorac Surg 1977;24:80-82
William I. Brenner and Abraham N. Lieberman
Acute Clonidine Withdrawal Syndrome Following Open-Heart Operationhttp://ats.ctsnetjournals.org) .Also one rare but serious adverse effect of abrupt withdrawal is REBOUND HYPERTENSION.
Clonidine also inhibits the release of norepinephrine which is popularly known as a stress hormone. This effect attributes to its usage for ADHD as well as to control withdrawal symptoms of alcohol,opiates and nicotine.

Again it was my pt encounter that had led me to believe that it was the cessation of Clonidine that exacerbated acute delirium. To begin with my pt was already with baseline dementia. His dementia was stable on admission, he had a major MI treated with PCI then had a one episode of bradycardia and for this reason his home med Clonidine was discontinued. Delirium continued to escalate and so with his blood pressure. When clonidine was resumed not only did his blood pressure normalized but he started and gradually went back to his baseline dementia.

Advertisements

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s